Delirium is a confusional state that often affects the elderly but can affect anyone of any age. We will define delirium, identify some common causes and discuss treatments. But primarily our focus then will be effect on memory.
In a recent study of the elderly following an acute hospitalization, the researchers found frequent rehospitalizations. The lack of comprehension of discharge instructions is thought to be the cause.
The study which appeared in the Journal of General Internal Medicine in March 2011 by L. A. Lunquist and colleagues is very revealing.
When discharged from the hospital, 31.5% of participants in the study had low cognition (thinking levels). However, one month later, 58% of the same patients had improved their thinking ability. Confusion was probably a factor an is known to be common following change in environments among the elderly.
According to a report by the Mayo Clinic "delirium is a serious disturbance in a person's mental abilities that results in a decreased awareness of one's environment and confused thinking."
According to the National Institute of Health, "delirium is sudden severe confusion and rapid changes in brain function that occur with physical or mental illness."
Confusion is often secondary to medical illness, anesthesia, sudden change in environment in the elderly, or can be secondary to severe alcohol or drug poisoning. In my experience, urinary tract infections with the elderly are a common cause of confusional states among patients who are hospitalized.
Other causes of brain confusion can be other severe infections, and pneumonia especially in people who have a brain injury. Further, cerebral vascular accidents or stroke, dementia or Alzheimer's disease can cause these confusional states.
IMPORTANT: It is critical that a proper diagnosis be made.
In my experience, especially in senior population, a misdiagnosis of dementia can be made in patient's suffering from a temporary confusional states. They may be labeled as suffering from Alzheimer's Disease or dementia. Consequently, they may not be afforded the proper treatment fro the underlying cause of their confusion.
The misdiagnosis can sometimes be further compounded by the prescription of powerful antipsychotic medications to treat the confusion. These would include Haldol Risperdal or Seroquel. What the patient may really need is reassurance, hydration with fluids and treatment fro an underlying infection.
This can be a fatal error.
Symptoms of confusion include changes in alertness, perception of surroundings, sleep patterns or periods of drowsiness. The delirious patient can be slow moving or hyperactive. Symptoms are often worse at night. This is known as "Sundown Syndrome".
Other symptoms to look for include short-term memory problems, anxiety states, attention difficulties, disorganized thoughts, personality changes, anger and agitation.
A proper diagnosis will include a proper mental status examination and interview of close family members who are knowledgeable about the persons thinking abilities. A neuropsychologist is a good resource here.
Other tests that will often be done include blood chemistry, urinalysis, serum magnesium, thyroid function tests, B1 and B12 levels, chest x-ray, CT scan or MRI of the brain, liver function tests, and Electroencephalogram (EEG).
Treatment will depend largely on the results of the above tests. Depending on the results of tests completed by the medical team treatment will be selected.
Treatment may include measures that reverse the cause of the symptoms. This may be treatment of infection, detoxification of prescription or nonprescription drugs, detoxification from alcohol, administration of vitamins or drugs that counteract the cause.
IMPORTANT: Diagnosis and treatment should always occur in a kind, caring, comfortable, nonthreatening, physically safe environment.
CRITICAL: In my career, stopping or changing medications that worsen confusion, or that are not necessary, often improves mental function significantly. A thorough medication review is vital in cases of confusion states.
For more information on this topic see:
Excited Delirium Syndrome: Cause of Death and Prevention by Theresa G. DiMaio and Vincent J.M. DiMaio M.D.
Delirium in Old Age (Oxford Medical Publications) by James Lindesay, Kenneth Rockwood, and Alastair Macdonald.